Side effects of…
AnonymousSeptember 5, 2006 at 7:47 pm
Does anyone know the side effects of the plamsaphereses(sp)? They are going to start that on my Dad tomorrow and I was wondering what the sides were. He is slowly progressing good days and bad. My mom and sister are doing very well. They are two strong women so I feel prety confident that they are good to go. I know I will be needed later but, they have it covered for now.
September 5, 2006 at 9:24 pm
hope this helps stephen…prayers for you and your family!
AnonymousSeptember 5, 2006 at 9:40 pm
Firsty let me start off by saying that both the doctors and my parents believe that the plasmapharesis I recieved had a very positive effect on my road to recovery. Once again, I am thinking back 20 years, so my medical ‘vocab’ isnt spot on 😉 . I had 3 doses of pp, docs planned on giving 5. However, after the 3rd one, I suffered a seizure (which they couldnt see because of the paralysis, thank goodness for screaming monitors). Long story short, they came to the conclusion that I was possibly allergic to the plasma, and decided to discontinue any further pp. During the 3 treatments, I felt worse than death, and having spoken to a few others who had pp, it doesnt seem to be the norm to feel so bad. Once again, I HAVE NO DOUBT it did help me. I look at it this way …. many CIDPers have IVIG every month, [B]some [/B]of them dont feel well during the process, [B]lots of them do[/B], but more often than not, it helps them.
We will be thinking of your dad, please let us know how the pp goes.
AnonymousSeptember 6, 2006 at 1:01 am
I believe what you really need to know right now about PP, is it’s extreamly hard on the body. Combine that with an extreamly hard hit from a disease, and the main effect everybody will see for a time, as a side effect, will be no improvement, or deminished improvemrnt, which can last for weeks. Producing phycological effects on the loved ones and the patient. From the minute that last IV line is disconnected on the last treatment, everybody is waiting with bated breath for improvements. Doctors even forget about this part. Then, they don’t come in a day or two, and everybody starts flipping out. The body needs to settle in to these hard hits, get orginized so to speak, find what it needs to do first, and healing from the GBS is put on hold until it does. Speaking in layman terms here. We, as a society, are in hurry up mode constanly. How many have ever groused at a microwave for taking too long? It’s very important that those close in and with the patient, to understand this, and even say it in front of a doctor. Direct it as a question if you want. Re-enforce that with the patient so more depression doesn’t sit in. Every step is a time game with this disease, with no set times. Why it’s so darn frustrating. I was going to get PP, but my extream, and what the docs concluded, that if they do PP, it has a great chance to kill me. Changed to IVIG and away I went. It won’t be life threatening, just real hard on the body. To me, all that will be the biggest side effect.
AnonymousSeptember 6, 2006 at 8:37 am
My bp would drop really low at the end of the procedure. They would give me IV fluids and I would lay flat. I would feel really crappy for hours afterwards, and no one told me that until after the 2nd one that hey, it’s a procedure and it will wipe you out awhile. I had tingly lips, and they told me to eat calcium and drink milk. I hated the procedure, it freaked me out, but after the 3rd one, I really started turning around.
AnonymousSeptember 7, 2006 at 12:42 pm
My husband had over 60 plasmapheresis treatments. From what I remember they used to sometimes give him Benadryl before the treatment to prevent an allergic reaction. They always asked him to tell them immediately if he was feeling funny in any way. He always used to get cold during the treatment so they would cover him with a blanket.
I was always concerned when they inserted the line. His arm couldn’t be used so they had to use other places where there are large veins. At first they put it in below his shoulder, then the other side. Then they put it in his neck and then the other side. And the worst place they tried was his upper leg. This caused a large hematoma (bruise) which was quite painful. I was always concerned about infection.
The procedure takes awhile and my husband became very annoyed after 3 months because of his lack of improvement (he was paralyzed on life support). His diagnosis was changed to CIDP and then they stopped the treatments and put him on Prednisone. I’m not sure if the treatments worked….Perhaps they prevented nerve damage . Do not become discouraged if you don’t notice dramatic improvements. It takes time and you might not be able to see it right away.
I wish you and your family well.
You must be logged in to reply to this topic.